Florida, 2011Tornadoes in Florida, October 29, 2011
October 29, 2011 · NWS MLB · 2 events in 1 county or zone
A mini-supercell storm exhibited persistent rotation on radar as it tracked over rural western Martin County, southeast of Indiantown, to Hobe Sound, then into the adjacent Atlantic. The cell developed within a localized region of sufficient shear and instability, associated with the moisture from the remnants of Hurricane Rina over the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mini-supercell storm exhibited persistent rotation on radar as it tracked over rural western Martin County, southeast of Indiantown, to Hobe Sound, then into the adjacent Atlantic. The cell developed within a localized region of sufficient shear and instability, associated with the moisture from the remnants of Hurricane Rina over the Gulf of Mexico. An EF0 touched down in Hobe Sound and damaged numerous mobile homes. After the tornado lifted, the cell continued toward the coast, with a second tornado touchdown within a heavily wooded residential community. Damage to multiple trees occurred. The cell then began to dissipate as it approached the intracoastal waterway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 29, 2:23 AM EST, 5 hours 53 minutes earlier.
Area forecast discussion, Oct 29, 2:23 AM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
323 AM EDT SAT OCT 29 2011
.DISCUSSION...
CURRENTLY...AREA OF LIGHT TO MODERATE RAIN EXISTS SOUTH AND EAST OF
INTERSTATE 4 AND WILL CONTINUE TO PUSH OFF TO THE EAST AHEAD OF A
WEAK LOW THAT WILL CROSS FLORIDA EARLY THIS MORNING. A FEW
EMBEDDED STORMS MAY STILL BE POSSIBLE IN THIS ACTIVITY...MAINLY
OVER THE GULF STREAM WATERS.
TODAY/TONIGHT...COLD FRONT WILL BEGIN TO REACH LAKE/VOLUSIA COUNTIES
BY MID MORNING AND PUSH SOUTHWARD OVER THE AREA THROUGH THE DAY.
HIGHEST RAIN CHANCES WILL CONTINUE TO EXIST SOUTH OF ORLANDO TOWARD
OKEECHOBEE AND THE TREASURE COAST COUNTIES WHERE DEEPEST MOISTURE
EXISTS. PRECIP CHANCES AND CLOUD COVER WILL THEN GRADUALLY DECREASE
FROM NORTH TO SOUTH INTO THE AFTERNOON AS FRONTAL BOUNDARY MOVES
THROUGH AND INCREASING NORTHERLY WINDS USHER IN A DRIER AND COOLER
AIRMASS. CONSIDERABLE CLOUD COVER IN THE MORNING AND THEN THE
COOLER AIR BUILDING IN BEHIND THE FRONT THROUGH THE AFT WILL KEEP
TEMPS SLIGHTLY BELOW NORMAL WITH HIGHS IN THE UPPER 70S/NEAR 80.
THERE WILL ONLY BE A SLIGHT CHANCE FOR SHOWERS CONTINUING ACROSS THE
TREASURE COAST INTO EARLY THIS EVENING...OTHERWISE DRY CONDS
EXPECTED ACROSS THE AREA TONIGHT. CLOUD COVER WILL CONTINUE TO
DECREASE RANGING FROM MOSTLY CLEAR TO PARTLY CLOUDY. ELEVATED
NORTHEAST FLOW IN THE LOWER LEVELS WILL KEEP TEMPS SLIGHTLY HIGHER
ALONG THE COAST OVERNIGHT WITH LOWS IN THE 60S ALONG MUCH OF THE
COAST WITH MIN TEMPS AS LOW AS THE MID 50S NORTHWEST OF THE I-4
CORRIDOR.
SUN...LARGE HIGH PRESSURE AREA OVER THE SOUTHEAST STATES AND MID
ATLANTIC COAST WILL PROVIDE A BREEZY NORTHEAST/EAST WIND FLOW. THE
AIR MASS WILL BE VERY DRY SO DO NOT FIGURE ON MUCH COVERAGE OF
ATLANTIC SHOWERS...EXCEPT FOR THE TREASURE COAST WHERE WE WILL
HAVE 20-30 PERCENT POPS DURING THE DAY.
A SHORTWAVE TROUGH DROPPING INTO THE SOUTHEAST STATES SUN NIGHT
WILL START TO PULL DEEP MOISTURE ASSOCIATED WITH FRONTAL BOUNDARY
TO OUR SOUTH BACK TO THE NORTH. THE GREATEST MOISTURE CONVERGENCE
MAY REACH MARTIN/ST LUCIE...SO WILL HAVE TO WATCH FOR SOME HEAVY
RAIN THERE. HAVE TRENDED POPS UP TO 40 PERCENT ALONG THE TREASURE
COAST AND GONE WITH SLIGHT CHANCE TO 30 PERCENT ELSEWHERE.
MON-TUE...SHORTWAVE TROUGH AXIS IS PROGGED TO SHIFT OFFSHORE LATE MON
WHICH WOULD OSCILLATE THE DEEP MOISTURE BAND BACK TO THE SOUTH.
GREATEST RAIN CHANCES WILL CONTINUE ALONG THE SOUTH COAST...AROUND
50 PERCENT...THEN TAPERING DOWN TO 20 PERCENT IN THE NORTHWEST.
LOW PRESSURE CENTER WILL FORM WELL TO THE EAST/NORTHEAST MON
NIGHT AND TIGHTEN THE PRESSURE GRADIENT. NORTH WINDS WILL USHER IN
DRIER AND SLIGHTLY COOLER AIR. A LARGE HIGH PRESSURE RIDGE WILL
BUILD TO THE EASTERN SEABOARD ON TUE...WITH BREEZY NORTH TO
NORTHEAST WINDS OCCURRING LOCALLY.
WED-SAT...THE LARGE HIGH PRESSURE RIDGE SHOULD CONTINUE A BREEZY
ONSHORE FLOW WED. MOS POPS ARE BELOW 10 PERCENT...BUT WOULD NOT BE
SURPRISED TO SEE A FEW ATLANTIC SHOWERS PUSHING INTO THE IMMEDIATE
COAST.
DEEP LAYER RIDGING IS FORECAST TO PUSH OFF THE EASTERN SEABOARD
THU AS NEXT SHORTWAVE TROUGH PUSHES THROUGH THE MID SECTION OF THE
COUNTRY. THIS TROUGH WILL REMAIN TO OUR NORTH SO DO NOT EXPECT
ANYTHING SIGNIFICANT LOCALLY EXCEPT FOR ONSHORE FLOW TO WEAKEN
WITH A LIGHT WIND PATTERN TO END THE WEEK...AND POPS REMAINING
OUT OF THE FORECAST. TEMPS SHOULD BE NEAR NORMAL...UPPER 70S TO
LOWER 80S FOR HIGHS...WITH LOWS AROUND 60 TO THE MID 60S.
&&
.AVIATION...
CEILINGS RANGING WIDELY ACROSS THE AREA CURRENTLY WITH AREA OF
LIGHT TO MODERATE RAIN PUSHING EASTWARD OVER EAST CENTRAL FLORIDA.
MVFR CIGS GENERALLY EXPECTED ACROSS MUCH OF THE AREA INTO THE
MORNING WITH A FEW AREAS DECREASING TO IFR THROUGH SUNRISE. AS
COLD FRONT MOVES THROUGH THE AREA TODAY WILL SEE IMPROVING CONDS
TO VFR FROM NORTH TO SOUTH WITH RAIN CHANCES ENDING.
&&
.MARINE...
TODAY/TONIGHT...MODELS ARE ONCE AGAIN HINTING AT AN INCREASING SURGE
OF SOUTHERLY WINDS OVER THE COASTAL WATERS OF THE TREASURE COAST UP
TO 15-20 KTS THROUGH EARLY THIS MORNING. SO WILL MAKE MENTION OF IT
IN THE FORECAST. AS COLD FRONT BEGINS TO PUSH SOUTHWARD OVER THE
WATERS THROUGH TODAY...NORTHERLY FLOW WILL QUICKLY INCREASE BEHIND
THE BOUNDARY UP TO 20-25 KTS. THESE WINDS WILL CREATE HAZARDOUS
BOATING CONDITIONS ACROSS THE ENTIRE COASTAL WATERS BY LATE
AFTERNOON. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR FOR THE
WATERS NORTH OF SEBASTIAN INLET STARTING EARLY SATURDAY AFTERNOON...
AND OVER THE REMAINDER OF THE WATERS STARTING EARLY EVENING.
SUN...NORTHEAST-EAST FLOW AROUND 20 KNOTS WILL CONTINUE THE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.
MON-WED...WAVE OF LOW PRESSURE IS FORECAST TO FORM ALONG FRONTAL
BOUNDARY STALLED OUT OVER THE NORTH BAHAMAS ON MON. THEREFORE
EXPECT LITTLE IMPROVEMENT IN GUSTY NORTHEAST WINDS. WINDS WILL
BACK TO THE NORTH MON NIGHT-TUE AND EXPECT GUSTS TO 25 KNOTS.
LARGE HIGH PRESSURE RIDGE PUSHING TO THE EASTERN SEABOARD WED WILL
ALLOW WIND TO VEER TO THE NORTHEAST BUT IT SHOULD REMAIN BREEZY
AT 15 TO 20 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 58 73 63 / 40 10 10 20
MCO 79 57 76 63 / 40 10 10 20
MLB 79 64 75 68 / 60 10 10 30
VRB 78 67 78 71 / 70 20 20 40
LEE 78 55 76 60 / 30 10 10 20
SFB 79 57 76 63 / 40 10 10 20
ORL 78 59 76 64 / 40 10 10 20
FPR 79 67 77 72 / 70 20 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 4 AM EDT MONDAY FOR
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH
TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 4 AM EDT MONDAY
FOR COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET
OUT 20 NM-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...WEITLICH
LONG TERM....LASCODYHazardous weather outlook, Oct 29, 4:03 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
503 AM EDT SAT OCT 29 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
503 AM EDT SAT OCT 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE SOUTHWARD OVER THE AREA TODAY WITH
SCATTERED TO NUMEROUS SHOWERS EXPECTED TO REDEVELOP AHEAD OF THE
BOUNDARY INTO THIS MORNING. RAIN CHANCES WILL GRADUALLY END FROM
NORTH TO SOUTH OVER EAST CENTRAL FLORIDA THROUGH THE AFTERNOON AS
THE FRONTAL BOUNDARY CROSSES THE REGION. WHILE INSTABILITY REMAINS
LIMITED A FEW THUNDERSTORMS WILL STILL BE POSSIBLE MAINLY THROUGH
EARLY AFTERNOON FROM OKEECHOBEE COUNTY TOWARD THE TREASURE COAST
AND OFFSHORE.
IF ANY STORMS DEVELOP THEY WILL MOVE QUICKLY TOWARD THE EAST TO
NORTHEAST AROUND 20 TO 25 MPH. THE MAIN THREATS FROM ANY OF THIS
ACTIVITY WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.
.RIP CURRENT IMPACT...
NORTHERLY WINDS WILL INCREASE ALONG THE COAST BEHIND A COLD FRONT
THAT WILL CROSS THE AREA INTO THE AFTERNOON. THESE WINDS WILL BE
STRONG ENOUGH TO PRODUCE A SOUTHWARD MOVING LONGSHORE CURRENT
THAT COULD KNOCK SWIMMERS INTO DEEPER WATER. CHECK WITH YOUR
LOCAL BEACH PATROL FOR ADDITIONAL INFORMATION AND ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
.WIND AND SEA IMPACT...
A COLD FRONT WILL CROSS THE WATERS THROUGH THE DAY TODAY WITH
WINDS INCREASING QUICKLY OUT OF THE NORTH UP TO 20 TO 25 KNOTS.
THESE WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS OVER THE
ENTIRE COASTAL WATERS BY LATE TODAY. A SMALL CRAFT ADVISORY
GOES INTO EFFECT FOR THE WATERS NORTH OF SEBASTIAN INLET STARTING
EARLY THIS AFTERNOON...AND OVER THE REMAINDER OF THE WATERS
STARTING EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ELEVATED NORTHEAST TO EAST WINDS OVER THE AREA WILL CONTINUE TO
CREATE HAZARDOUS BOATING CONDITIONS OVER THE COASTAL WATERS
THROUGH SUNDAY AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH
In the hours before
Special weather statement, Oct 29, 7:12 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
812 AM EDT SAT OCT 29 2011
FLZ064-291300-
MARTIN-
812 AM EDT SAT OCT 29 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER EASTERN MARTIN COUNTY...
* UNTIL 900 AM EDT.
AT 808 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 8 MILES SOUTHWEST OF
INDIANTOWN...MOVING NORTHEAST AT 30 MPH. THIS STORM HAS ALSO
EXHIBITED WEAK ROTATION AND FUNNEL CLOUDS MAY BE POSSIBLE.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE INDIANTOWN...HOBE SOUND BEACH...JUPITER ISLAND...PORT
SALERNO AND ROCKY POINT.
THE PRIMARY THREAT WILL BE AN OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKE AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.
LAT...LON 2696 8062 2720 8019 2719 8017 2720 8018
2721 8016 2719 8015 2716 8015 2703 8009
2695 8023 2695 8061
TIME...MOT...LOC 1211Z 237DEG 27KT 2693 8050
SEDLOCKTornado, Martin
- When
- October 29, 8:16 AM EST to 8:17 AM EST
- Where
- Martin County, 1.83 mi NNW of Gomez to 1.86 mi N of Gomez
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 25 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.105, -80.160
A NWS Storm Survey team confirmed a brief touchdown of an EF0 tornado within the Ridgeway Mobile Home Park in Hobe Sound. Winds were estimated at 65 to 70 mph. The tornado removed the roof from one mobile home and carried it approximately 50 yards downwind. Small portions of metal roofs were peeled back from three other mobile homes. Thirty eight additional mobile homes experienced minor damage to window awnings and carports. Two vehicles experienced damage due to movement by the wind into an adjacent structure. Three large palm trees were uprooted or toppled, and many smaller trees sustained damage. The tornado lifted just prior to reaching Highway A1A. DI3 DOD4 LB.
Tornado, Martin
- When
- October 29, 8:18 AM EST to 8:19 AM EST
- Where
- Martin County, 1.98 mi N of Gomez to 2.4 mi N of Gomez
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 40 yd
- Reported by
- Public
- Coordinates
- 27.109, -80.150
The cell which produced the Ridgeway Mobile Home Park tornado moments earlier, produced another brief EF0 tornado which impacted the Loblolly Bay residential community. The tornado toppled multiple trees, then likely moved over Peck Lake as a waterspout. Winds were estimated at 65 to 75 mph. A video of the circulation and debris was taken by a homeowner located one mile due south of the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, October 29, 20118 deaths · 2 injured · 10 events
- Heavy Snow and Winter Weather in Connecticut, October 29 to 30, 20111 death · $11 million · 3 events
- Heavy Snow in Pennsylvania, October 29, 20111 death · 28 events
- Coastal Flood and Heavy Snow in Massachusetts, October 29 to 30, 2011$8.5 million · 59 kt wind · 24 events
- Waterspout in South Atlantic Coastal Waters, October 29, 2011$5.0 million · 1 event
- Heavy Snow and Strong Wind in New Hampshire, October 29 to 30, 2011$155,000 · 4 events
- Coastal Flood and Strong Wind in New Jersey, October 29, 2011$100,000 · 12 events
- Marine Strong Wind in North Atlantic Coastal Waters, October 29 to 30, 20113 injured · 1 event
- Winter Storm and Winter Weather in Vermont, October 29 to 30, 2011$30,000 · 2 events
- Coastal Flood and Strong Wind in Delaware, October 29, 2011$20,000 · 5 events
- Winter Storm and Heavy Snow in New Jersey, October 29 to 30, 20111 injured · 9 events
- Winter Storm and Heavy Snow in Connecticut, October 29 to 30, 20111 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345222, 345846.